Indiana, 2024

Tornadoes and Flood in Indiana, April 2, 2024

April 2, 2024 · NWS ILN · 6 events in 4 counties and zones

A low pressure system moving through the Ohio Valley produced widespread showers and thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$251,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system moving through the Ohio Valley produced widespread showers and thunderstorms during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 2:15 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 2, 2:15 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
315 PM EDT Tue Apr 2 2024

.SYNOPSIS...
A strong low pressure system will move northeast to southern
Lake Michigan tonight. A cold front trailing from this low will
move east across the region, bringing a period of showers and
thunderstorms along and ahead of it. Some storms may be severe
late this afternoon into this evening. A cold mid level low
pressure system will then dig southeast into the area Wednesday
into Thursday, bringing below normal temperatures along with
rain and snow showers.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The best chance for severe storms will be late this afternoon
into this evening, especially for the Tri-State, as a moist,
unstable airmass advects quickly in from the southwest. All
hazards are a concern, damaging winds, large hail, possible
tornadoes as the environment will be conducive to supercells and
rotating updrafts. The severe threat will also exist elsewhere,
but may be somewhat less as instability starts to wane this
evening ahead of an advancing cold front. We have also had some
heavy rain today, especially the northern half of the CWFA,
which has resulted in some short fused flooding and flooding
rivers. Will continue Flood Watch until 03Z, or 11 pm EDT for
the entire region. Watch will likely be trimmed once the cold
front passes by.

For the overnight period, CAA will ensue behind the cold front.
There will be a "dry slot" in the wake of the front where pcpn
should end. However, low level moisture will advect in from the
northwest, bringing considerable stratocumulus clouds. Winds
will be from the west/southwest between 10 and 20 mph with gusts
between 25 and 35 mph. Lows will range from the mid 30s east to
the lower 40s west.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
It will be a cold, cloudy, showery pattern for the short term
forecast.

A cold mid level low will rotate southeast into our region
Wednesday. This mid level low will be occluded with its surface
low. We should start out briefly dry early. Then, as we start to
destabilize diurnally and this interact with the mid level low,
showery pcpn will increase and spread in from the west. It will
also be unstable enough for some embedded thunder. Low freezing
levels will likely result in either some small hail or graupel.
By late in the day as cold air continues to advect in, some
snow may mix in with the rain showers near west central Ohio and
parts of the Whitewater and Miami Valleys. Highs will range
from the lower 40s west to near 50 east.

For Wednesday night, widespread pcpn is expected as the mid
level low continues to slowly rotate southeast. Snow will
continue to mix in with the rain as temperatures slowly fall
overnight. Given warm ground and temperatures still a little
above freezing, not much is expected in terms of snow
accumulation. Lows will fall into the lower to mid 30s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
It will be chilly and wet Thursday in the brisk northwest flow
under a closed mid level low and associated surface low
positioned over Ohio. Snow may mix with rain showers Thursday
morning, with thunder possible Thursday afternoon when marginal
instability is forecast to develop. The chance for a mix of rain
and snow showers will last through Friday in the persistently
damp cyclonic flow behind the low. An expansive area of high
pressure will bring dry weather Saturday through Sunday. Rain
showers may return Monday due to weakening disturbances
circulating over the Great Lakes. Drier weather is expected for
Tuesday as the next high pressure builds over Ohio.

Well below normal high temperatures in the 40s and lows in the
30s are forecast Thursday and Friday in the northwest flow
behind the low. A warming trend is indicated for the remainder
of the period, with highs rising to around 70 by Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Low pressure over north central Illinois this afternoon will
continue to deep as it pivots northeast to a position near
southern Michigan by 00Z Wednesday. As this occurs, a warm front
will lift north across the forecast area, followed by a cold
front that will propagate east from the low this evening.

For this afternoon, clusters of showers and thunderstorms will
move northeast across the terminals. MVFR/IFR conditions can be
expected in the heavier showers and storms. Southerly winds of
15 to 20 knots will gust between 20 and 30 knots, with higher
winds possible in thunderstorms.

For tonight, a convergent band of showers and thunderstorms
will occur along and just ahead of the cold front. This will be
another period for MVFR/IFR conditions.

Once the cold front passes by, CAA will ensue. There will be a
break in deep moisture and lift, so it should dry out behind the
front. However, CAA stratocumulus will wrap southeast into the
region, bringing MVFR ceilings. Winds will be from the
west/southwest around 15 knots with some gusts to 25 knots.

On Wednesday, aforementioned surface low pressure will have
occluded with its parent mid level low. The tandem will slowly
rotate south and east with time. As the day wears on, diurnal
instability will interact with the system to bring showers to
the region from the west. There could even be some embedded
thunderstorms. Some snow may mix in with the rain late in the
day near the KDAY terminal. Winds will remain westerly around 15
knots with gusts to 25 knots.

OUTLOOK...MVFR/IFR ceilings and visibilities likely Wednesday
night into Thursday. MVFR ceilings and visibilities possible
Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 11 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flood Watch until 11 PM EDT this evening for KYZ089>100.
IN...Flood Watch until 11 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Coniglio
AVIATION...Hickman
Hazardous weather outlook, Apr 2, 8:51 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington OH
951 AM EDT Tue Apr 2 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-031500-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
951 AM EDT Tue Apr 2 2024

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional showers and thunderstorms will develop this afternoon and
will continue into this evening. The greatest window for severe
storms to occur will be between 1 PM and 8 PM with the potential for
all weather hazards. The weather hazards include damaging winds,
large hail, and several tornadoes, some of which may be strong or
intense.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 2, 10:54 AM EST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1154 AM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flood            Lakeview                40.49N 83.93W
04/02/2024                   Logan              OH   Trained Spotter

            North Street and Grove Avenue in Lakeview
            are impassable. Standing water observed.
            Depth to 15 inches on Grove Avenue.

&&
Special weather statement, Apr 2, 4:47 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
547 PM EDT Tue Apr 2 2024

INZ050-OHZ042-051-060-022215-
Wayne IN-Darke OH-Preble OH-Miami OH-
547 PM EDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN WAYNE...
SOUTHWESTERN SHELBY...NORTHERN PREBLE...SOUTHERN DARKE...NORTHWESTERN
MONTGOMERY AND WESTERN MIAMI COUNTIES THROUGH 615 PM EDT...

At 547 PM EDT, a strong thunderstorm was located near Richmond,
moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Richmond, Greenville, West Milton, Centerville, Covington, Arcanum,
Bradford, New Paris, Pleasant Hill, New Madison, Fountain City,
Webster, Wayne Lakes, Gettysburg, Eldorado, Verona, West Manchester,
Laura, Greens Fork, and Pitsburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 143 and 156.
 I-70 in Ohio between mile markers 0 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Tornado Watch remains in effect until 1000 PM EDT for east central
Indiana...and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3994 8504 4001 8489 4000 8481 4004 8481
      4021 8443 4020 8443 4020 8440 3995 8424
      3992 8437 3992 8448 3989 8449 3976 8504
TIME...MOT...LOC 2147Z 239DEG 43KT 3988 8492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AR
Local storm report, Apr 2, 4:49 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
549 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Hail             3 SSW Harrison          39.22N 84.82W
04/02/2024  M0.88 Inch       Hamilton           OH   Public

&&
Local storm report, Apr 2, 4:51 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Wilmington OH
551 PM EDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2 NNE Grandview         39.22N 84.72W
04/02/2024  M1.00 Inch       Hamilton           OH   Amateur Radio

&&

The radar

The Louisville radar (KLVX), 125 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Tornado, Ohio

When
April 2, 4:52 PM EST to 4:57 PM EST
Where
Ohio County, 3.42 mi WSW of Bear Branch to 1.08 mi S of Bear Branch
Rating
EF1
Path length
3.34 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.903, -85.140

The tornado developed near the Ohio and Switzerland County line, just north of Aberdeen Road. A garage was destroyed on the north side of Aberdeen Road and a well constructed barn on Aberdeen Road was completely destroyed. Much of the debris from this barn was lofted high into the trees behind the barn. Winds at this location were estimated to be around 100 mph. The tornado then continued east through wooded and inaccessible areas, eventually crossing Bear Branch Creek and Texas Gas Road before it dissipated near Milton Bear Branch Road. Along this path, numerous trees were uprooted.

Tornado, Wayne

When
April 2, 4:53 PM EST to 4:58 PM EST
Where
Wayne County, 0.58 mi E of Spring Grove to 1.92 mi SSE of Middleboro
Rating
EF0
Path length
3.42 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
39.850, -84.869

The tornado developed near the intersection of Garr and Pleasant View Roads, where trees were broken off and uprooted on either side of Pleasant View Road. From there, the tornado caused mainly tree damage as it traveled northeast across Buttermilk Road, Weiss Road, and Interstate 70. After the tornado crossed Interstate 70, it widened briefly as it crossed Reservoir Road and Smyrna Road, where it caused tree and some structural damage on Smyrna Road. Here, several barns, outbuildings, and residential structures suffered damage and debris was thrown a considerable distance. One barn was very heavily damaged and several other barns lost some or major portions of their roofs, trailers were tipped over, and a porch was damaged on|a home. This represented the highest wind speed along the path, estimated at 80 mph based on numerous damage indicators on Smyrna Road. The tornado continued over open fields and then crossed Turner and Porterfield Roads before dissipating as it approached the Ohio/Indiana State line.

Hail, Dearborn

When
April 2, 4:54 PM EST to 4:56 PM EST
Where
Dearborn County, 0.39 mi NNW of Farmers Retreat
Measured
1.75 in hail
Reported by
Public
Coordinates
38.975, -85.102

Thunderstorm Wind, Dearborn

When
April 2, 5:03 PM EST to 5:05 PM EST
Where
Dearborn County, 1.28 mi WSW of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.090, -84.870

A tree was downed.

Thunderstorm Wind, Ohio

When
April 2, 5:09 PM EST to 5:11 PM EST
Where
Ohio County, 0.54 mi E of Rising Sun
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
38.950, -84.860

Several large tree limbs were downed.

Flood, Ripley

When
April 2, 7:00 PM EST to 8:00 PM EST
Where
Ripley County, 0.07 mi S of Friendship to 0.24 mi N of Friendship
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.969, -85.150

High water was reported on roads in the Friendship area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168411, 1168663, 1168664, 1168665, 1168672, 1168674.